MAUDE Adverse Event Report: CONMED CORPORATION BIOSCREW HYPERFLEX GUIDEWIRE, NITINOL, 14 IN, STERILE, 0.8 X 356MM (.032 X 14IN); GUIDE, SURGICAL, INSTRUMENT

CONMED CORPORATION BIOSCREW HYPERFLEX GUIDEWIRE, NITINOL, 14 IN, STERILE, 0.8 X 356MM (.032 X 14IN); GUIDE, SURGICAL, INSTRUMENT
Catalog Number C8006D
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported complaint is inconclusive.The device is not being returned and no photograph evidence was provided.Therefore, the reported failure could not be verified and root cause could not be established.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment and found no abnormalities that would contribute to this issue.A two-year lot history review shows this is the only complaint for this lot number and failure mode.(b)(4).The instructions for use (ifu) provides the user with information regarding proper care and use of this device.Per the ifu, the user is also advised to avoid damage or breakage during use, do not use excessive force on guidewire.This product will continue to be monitored via returns and complaint system.
 
Event or Problem Description
On behalf of the customer, the conmed representative reported issues with the bioscrew hyperflex guidewire nitinol 14 in sterile, item # c8006d, lot # 986788 that occurred at the orthopaedic & spine center of southern colorado.It was reported that during an acl procedure on (b)(6) 2019, the bioscrew hyperflex guidewire broke off into the patient's knee after the interference screw had been advanced.Additional information received clarified that the tibial tunnel was drilled using constant diameter reamer, guidewire was used with genesys matryx interference screw along with the tri-lobe ratcheting driver.The genesys matryx interference screw was completely advanced into patient when surgeon tried to remove the guide wire.At which point, the wire did not come out.It was estimated that 1-2 inches of the 14-inch guidewire broke off into the knee.The surgeon continued searching for the wire in the joint after it had broken.The physician removed as much of the wire in the joint as possible and trimmed back the guide wire in the joint back until a smaller amount was retained on the tibial side before closing.The procedure was completed with a 5-10minute delay.There was nothing unusual noted regarding the patient's anatomy / tissue / bone structure and no issues had been noted with the guidewire prior to the reported breakage happening.At the time of this report, it is indicated that there was no injury to the patient and no additional surgical intervention was required.This report is being raised on the basis of injury for the fragment left in the patient knee.Please note that even though the device is rated "bio-compatible" it is not intended to stay in a patient for more than 24 hours, and as such, this issue is reportable.

Brand Name
BIOSCREW HYPERFLEX GUIDEWIRE, NITINOL, 14 IN, STERILE, 0.8 X 356MM (.032 X 14IN)
Common Device Name
GUIDE, SURGICAL, INSTRUMENT
Manufacturer (Section D)
CONMED CORPORATION
11311 concept blvd
largo FL 33773 4908
MDR Report Key8823053
Report Number1017294-2019-00097
Device Sequence Number14162703
Product Code FZX
UDI-Device Identifier10845854041697
UDI-Public(01)10845854041697(17)231227(10)986788
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/27/2023
Device Catalogue NumberC8006D
Device Lot Number986788
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2019
Initial Report FDA Received Date07/24/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;